Schwarzian derivative

From Encyclopedia of Mathematics
Jump to: navigation, search
The printable version is no longer supported and may have rendering errors. Please update your browser bookmarks and please use the default browser print function instead.

Schwarz derivative, Schwarzian differential parameter, of an analytic function $f(z)$ of a complex variable $z$

The differential expression


It first appeared in studies on conformal mapping of polygons onto the disc, in particular in the studies of H.A. Schwarz [1].

The most important property of the Schwarzian derivative is its invariance under fractional-linear transformations (Möbius transformations) of the function $f(z)$, i.e. if


then $\{f,z\}=\{g,z\}$. Applications of the Schwarzian derivative are especially connected with problems on univalent analytic functions. For example, if $f(z)$ is a univalent analytic function in the disc $D=\{z:|z|<1\}$, and if $f(0)=0$, $f'(0)=1$, then


Conversely, if $f(z)$ is regular in $D$ and if


then $f(z)$ is a univalent function in $D$, and it is impossible in this case to increase the constant 2.


[1] H.A. Schwarz, "Gesamm. math. Abhandl." , 2 , Springer (1890)
[2] R. Nevanilinna, "Analytic functions" , Springer (1970) (Translated from German)
[3] G.M. Goluzin, "Geometric theory of functions of a complex variable" , Transl. Math. Monogr. , 26 , Amer. Math. Soc. (1969) (Translated from Russian)


The necessary and sufficient conditions for univalency in terms of the Schwarzian derivative stated above are due to W. Kraus [a1] and Z. Nehari [a2], respectively; see [a3], pp. 258-265, for further discussion. A nice discussion of the Schwarzian derivative is in [a4], pp. 50-58.


[a1] W. Kraus, "Ueber den Zusammenhang einiger Charakteristiken eines einfach zusammenhängenden Bereiches mit der Kreisabbildung" Mitt. Math. Sem. Giessen , 21 (1932) pp. 1–28
[a2] Z. Nehari, "The Schwarzian derivative and schlicht functions" Bull. Amer. Math. Soc. , 55 (1949) pp. 545–551
[a3] P.L. Duren, "Univalent functions" , Springer (1983) pp. 258
[a4] O. Lehto, "Univalent functions and Teichmüller spaces" , Springer (1987)
[a5] Z. Nehari, "Conformal mapping" , Dover, reprint (1975) pp. 2
How to Cite This Entry:
Schwarzian derivative. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by E.D. Solomentsev (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article